Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

$ {\rm BV}$-functions, positive-definite functions and moment problems


Author: P. H. Maserick
Journal: Trans. Amer. Math. Soc. 214 (1975), 137-152
MSC: Primary 43A35; Secondary 44A10, 44A50
MathSciNet review: 0380272
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let S be a commutative semigroup with identity 1 and involution. A complex valued function f on S is defined to be positive definite if $ {\Pi _j}{\Delta _j}f(1) \geqslant 0$ where the $ {\Delta _j}$'s belong to a certain class of linear sums of shift operators. For discrete groups the positive definite functions defined herein are shown to be the classically defined positive definite functions. An integral representation theorem is proved and necessary and sufficient conditions for a function to be the difference of two positive-definite functions, i.e. a BV-function, are given. Moreover the BV-function defined herein agrees with those previously defined for semilattices, with respect to the identity involution. Connections between the positive-definite functions and completely monotonic functions are discussed along with applications to moment problems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A35, 44A10, 44A50

Retrieve articles in all journals with MSC: 43A35, 44A10, 44A50


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0380272-2
PII: S 0002-9947(1975)0380272-2
Keywords: BV-functions, positive-definite function, completely monotonic function, semigroup, moment problem, semicharacter, integral representation, finite difference, vector lattice, Banach algebra, convolution of measures
Article copyright: © Copyright 1975 American Mathematical Society